Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated LFTs
Mar 14, 2007

I am a 45 yo HIV+ male recently started on ARV therapy with Epzicom and Reyataz. I responded well virologically however have had steadily increasing LFTs particularly ALT (approx. 200). We stopped the Reyataz and substituted Sustiva and after 1 month my ALT continues to climb. Now we plan to replace the regimen with Atripla ( I guess switching Abacavir for Tenofovir. Does this approach make sense to you? Should I expect to see improvement? Might it be better just to stop the regimen (my CD4 is ok) to allow the numbers to normalize before starting something else? Thanks in advance for your advice!

Response from Dr. Henry

Many conditions besides HIV med side effects can cause an increase in liver enzymes. Alcohol use, fatty infiltration,a range of viral infections, gall bladder or pancreatic dysfunction, and many other conditions can cause LFT elevations. Physical examination, history, and futher lab or imaging studies are often helpful to sort out. Immune reconstitution can sometimes cause LFT elevations. The elevations you report are modest and often treatment would be continued while the work up is under way. Starting and stopping HIV meds can cause its own set of problems so generally once treatment is started it is continued if possible. HIV specialists are generally well versed at managing these complex situations to help out an individual patient. KH



Previous
weight gain with new drugs
Next
Sexual side effects from taking Neurtion

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement